Hail, McIntosh
- When
- May 15, 2:42 PM EST to 2:43 PM EST
- Where
- McIntosh County, 2.76 mi S of Pine Harbor
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 31.490, -81.520
Law enforcement relayed a report of quarter size hail along Highway 57.
A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A strong blocking ridge over the Atlantic Ocean and an upper level trough extending from the Ohio Valley into the Southern Plains placed the region within a broad and deep layer cyclonic flow regime. At the surface, a very slow moving cold front extended from the upstate of South Carolina, across east-central Georgia and the Florida Panhandle. Frequent boundary interactions at the surface aided in the development of numerous showers and thunderstorms across the area during the mid-late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 15, 2:36 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 336 PM EDT TUE MAY 15 2012 .SYNOPSIS... BROAD LOW PRESSURE AT THE SURFACE AND ALOFT WILL LINGER ACROSS THE AREA THROUGH THURSDAY. STRONG HIGH PRESSURE WILL BUILD FROM THE NORTH AND NORTHEAST LATE IN THE WEEK AND PERSIST ACROSS THE REGION INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... PRIMARY FORECAST ATTENTION CENTERS ON CONVECTION/SEVERE POTENTIAL INTO THIS EVENING. THE REGION REMAINS BENEATH A BROAD/DEEP LAYER CYCLONIC FLOW REGIME WHICH WILL BE PUNCTUATED BY NUMEROUS/EMBEDDED MESOSCALE BOUNDARIES. IN THE NEAR TERM...THUNDERSTORMS WILL INCREASE IN COVERAGE BY LATE AFTERNOON AS MID LEVEL DRY AIR LIFTS NORTH OF THE FORECAST AREA... THE SEA BREEZE GRADUALLY PUSHES INLAND AND ONGOING CONVECTION PRODUCES OUTFLOW BOUNDARIES. THEN...SCATTERED TO NUMEROUS MULTICELL THUNDERSTORMS WILL DEVELOP DISSIPATE INTO THIS EVENING. SBCAPES 2500-3000 J/KG....DOWNDRAFT CAPES EXCEEDING 1000 J/KG AND WET BULB ZERO HEIGHTS AROUND 10 KFT AGL WILL SUPPORT OCCASIONAL PULSE SEVERE THUNDERSTORMS WITH DAMAGING MICROBURSTS AND LARGE HAIL...ESPECIALLY WHERE THUNDERSTORM/MESOSCALE BOUNDARY INTERACTIONS OCCUR. DUE TO THE SYNOPTIC SCALE CYCLONIC FLOW REGIME AND THESE THERMODYNAMIC PARAMETERS...SEVERE THUNDERSTORM WATCH 278 IS IN EFFECT UNTIL 9 PM. PER DIURNAL TRENDS...THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY TONIGHT...AND THE REGION SHOULD BECOME MAINLY PRECIPITATION FREE OVERNIGHT. OVERNIGHT INTO EARLY WEDNESDAY...AREAS OF STRATUS AND/OR FOG COULD DEVELOP WHERE HEAVY RAIN OCCURS THIS AFTERNOON/EVENING. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... ALTHOUGH A BROAD UPPER TROUGH WILL PERSIST OVER THE SOUTHEAST UNITED STATES WEDNESDAY THROUGH FRIDAY...THE PRIMARY UPPER LOW WILL MOVE THROUGH THE FORECAST AREA THURSDAY AND OFFSHORE BY FRIDAY. QUITE A BIT OF SHORTWAVE ENERGY LIFTING OUT OF THE NORTHEAST GULF OF MEXICO WEDNESDAY AND THURSDAY...COINCIDENT WITH RELATIVELY MOIST BOUNDARY LAYER AND DIURNAL HEATING...SHOULD RESULT IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE AFTERNOONS. A COLD FRONT IS PROGGED TO DROP INTO THE NORTHERN HALF OF THE AREA ON THURSDAY WHICH WILL PROVIDE AN ADDITIONAL FOCUS FOR CONVECTION. SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY OR THURSDAY DUE TO THE ABUNDANCE OF FORCING MECHANISMS AND REASONABLY HIGH CONVECTIVE INDICES. THE FRONT WILL DROP THROUGH THURSDAY NIGHT WITH HIGH PRESSURE BUILDING DOWN THE COAST ON FRIDAY. CONVECTION WILL STILL BE POSSIBLE OVER OUR FAR SOUTHERN GA ZONES AS THE FRONT STALLS ALONG THE ALTAMAHA RIVER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE LONG TERM PERIODS ARE STILL SOMEWHAT UNCERTAIN AT THIS TIME. LATEST INDICATIONS ARE THAT A STRONG AND EXPANSIVE AREA OF SURFACE HIGH PRESSURE IN THE NW ATLANTIC WILL EXTEND ACROSS THE LOCAL AREA LATE IN THE WEEK INTO EARLY NEXT WEEK. MEANWHILE...FAR OFF THE COAST NEAR 30 WEST THERE ARE STILL SOME INDICATIONS THAT A COLD CORE OR HYBRID LOW WILL FORM AS A CLOSED LOW DEVELOPS ALOFT OVER OR NEAR THE SE COAST. IN REGARDS TO SENSIBLE WEATHER...AND PROVIDED ANY ATLANTIC LOW STAYS FAR OFFSHORE...WE/RE LOOKING AT CONDITIONS GENERALLY DRIVEN BY LOW LEVEL CONVERGENCE WITHIN THE CLOCKWISE FLOW AROUND THE NW ATLANTIC RIDGE. THIS ALONG WITH A GRADUAL RETURN OF MOISTURE WILL CAUSE A DAY TO DAY INCREASE IN SHOWERS AS THEY PROGRESS FURTHER NORTH EACH DAY. SLIGHT CHANCE POPS WILL BE RESTRICTED TO SOUTH OF I-16 IN SE GA SATURDAY...WITH SLIGHT CHANCE TO CHANCE POPS OVER EASTERN AND SOUTHERN SECTIONS SUNDAY. FOR MONDAY AND TUESDAY WE/LL SHOW SLIGHT CHANCE POPS ALL AREAS. TEMPS WILL AVERAGE CLOSE TO WHAT IS EXPECTED FOR THAT TIME OF YEAR. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... MAINLY VFR. HOWEVER...THUNDERSTORMS SHOULD IMPACT BOTH TERMINALS...ESPECIALLY KSAV...THIS AFTERNOON INTO EARLY EVENING. EXPECT AMENDMENTS TO ADDRESS NEAR TERM CONVECTIVE TRENDS. THEN...LOW CHANCE OF MVFR OR LOWER CONDITIONS LATE TONIGHT INTO EARLY WEDNESDAY IN A SHOWER...STRATUS AND/OR FOG. THUNDERSTORMS ARE EXPECTED TO REDEVELOP WEDNESDAY...BUT MAINLY 18Z OR LATER. EXTENDED AVIATION OUTLOOK...PERIODIC MVFR OR LOWER CONDITIONS WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY DUE TO DIURNAL SHRA/TSRA. VFR CONDITIONS WITH GUSTY WINDS WILL OCCUR FRIDAY AND SATURDAY. && .MARINE... THUNDERSTORMS COULD LOCALLY ALTER WINDS THIS AFTERNOON INTO TONIGHT. OTHERWISE...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH TONIGHT. THE LOCAL WATERS WILL REMAIN IN AN AREA OF S TO SW FLOW ON THE EAST SIDE OF BROAD LOW PRESSURE. SEA BREEZE ENHANCEMENT COULD SUPPORT LOCAL WINDS AS HIGH AS 15-20 KT THIS AFTERNOON/EARLY EVENING...ESPECIALLY ON CHARLESTON HARBOR. OTHERWISE...WINDS OF 15 KTS OR LESS ARE EXPECTED. MAINTAINED SEAS FROM 2-4 FT WITHIN 20 NM TO 4 FT 20-60 NM. OUTSIDE OF ISOLATED TO SCATTERED CONVECTION...WIND AND SEA CONDITIONS ACROSS THE MARINE AREA WILL BE SOMEWHAT QUIET WEDNESDAY THROUGH THURSDAY. HOWEVER...CONDITIONS WILL CHANGE FOR THE WORSE ON FRIDAY...AS STRONG HIGH PRESSURE BUILDS FROM THE NORTH AND NE. THAT HIGH WILL THEN PERSIST OVER THE MARINE AREA THROUGH THE WEEKEND... WITH A PINCHING OF THE PRESSURE GRADIENT TO CAUSE HIGHER WINDS AND LARGER SEAS FRIDAY THROUGH SUNDAY. SMALL CRAFT ADVISORIES SEEM ALMOST A CERTAINTY DURING THAT TIME. RIP CURRENTS...AN ELEVATED RISK OF RIP CURRENTS APPEARS LIKELY AT THE BEACHES FRIDAY THROUGH MONDAY...WITH A PERSISTENT AND AT LEAST A MODERATE NE AND EAST WIND TO PREVAIL. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...SPR SHORT TERM...JRL LONG TERM... AVIATION...SPR MARINE...JRL/SPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 257 PM EDT TUE MAY 15 2012 AMZ330-350-352-354-GAZ087-088-099>101-114>116-118-137-138-140-SCZ040- 042>045-047-052-161900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH- EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG- INLAND LIBERTY-INLAND MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON- DORCHESTER-INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY- 257 PM EDT TUE MAY 15 2012 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. AMZ374-161900- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 257 PM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ117-119-139-141-SCZ048>051-161900- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 257 PM EDT TUE MAY 15 2012 ...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIP CURRENTS...MODERATE ONSHORE FLOW AND LOW END SWELLS WILL LEAD TO AN ELEVATED RISK FOR RIP CURRENTS LATE THIS WEEK INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
947 AM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 3 ESE MIDWAY 31.79N 81.38W
05/14/2012 E1.00 INCH LIBERTY GA PUBLIC
&&
EVENT NUMBER CHS1200149
VBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT TUE MAY 15 2012
GAZ140-141-151945-
COASTAL MCINTOSH-INLAND MCINTOSH-
317 PM EDT TUE MAY 15 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 345 PM EDT...
AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTH OF COX...MOVING NORTHEAST AT 25
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...JONES...MERIDIAN...
PINE HARBOR...RIDGEVILLE...SHELLMAN BLUFF...SOUTH NEWPORT...TOWNSEND
AND VALONA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
NICKEL SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3135 8151 3139 8157 3145 8162 3148 8162
3169 8149 3167 8146 3166 8146 3164 8143
3165 8142 3155 8122 3132 8146
TIME...MOT...LOC 1917Z 212DEG 22KT 3138 8156
JAQPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 N GARDENS CORNER 32.67N 80.77W
05/14/2012 BEAUFORT SC NWS EMPLOYEE
A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED SEVERAL
TREES AND LARGE LIMBS BLOWN DOWN ALONG RIVER ROAD. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER CHS1200150The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
Law enforcement relayed a report of quarter size hail along Highway 57.
Liberty County warning point reported nickel size hail in Riceboro.
Liberty County warning point relayed a report of a tree blown down across Highway 119 and Highway 17.
Liberty County warning point reported a tree blown down at the intersection of Big Oak Road and Oak Creek Road.
A trained spotter reported quarter size hail in Keller.
A trained spotter at the Savannah Airport reported two minutes of hail up to the size of golf balls.
A trained spotter reported quarter size hail at Berwick Plantation.
A report of golf ball size hail on Foundation Drive.
A report of quarter size hail covering the ground.
A trained spotter reported quarter size hail fell for two minutes.
A report of golf ball size hail on Bonney Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384116, 384117, 384133, 384134, 384118, 384119, 384120, 384121, 384123, 384124, 384128, 384129, 384131.